Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 44, NWS Las Vegas, NV

December 8, 2023Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Dec 8, 2023, 2:01 AM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It took effect at Dec 9, 2023, 1:00 AM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2023, 2:01 AM MST (09:01 UTC)
In effect from
Dec 9, 2023, 1:00 AM MST
Expired
Dec 9, 2023, 5:00 PM MST
In force
16 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS75 KVEF 080901
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
101 AM PST Fri Dec 8 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-082215-
/O.NEW.KVEF.WI.Y.0044.231209T0800Z-231210T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Oatman, Desert Hills, Vidal Junction,
Needles, Bullhead City, Laughlin, Mitchell Caverns, Primm,
Searchlight, Baker, Cal-Nev-Ari, Mohave Valley, Mountain Pass,
Topock, Lake Havasu City, and Hoover Dam
101 AM PST Fri Dec 8 2023 /201 AM MST Fri Dec 8 2023/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PST /1 AM MST/ TONIGHT TO 4 
PM PST /5 PM MST/ SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...From midnight PST /1 AM MST/ tonight to 4 PM PST /5 PM MST/ 
  Saturday.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles. Choppy waters and large waves will 
  occur on area lakes. Tree limbs could be blown down and a few 
  power outages may result. Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving high profile vehicles or motorcycles. 
Boaters should avoid the open waters or postpone outings until winds 
subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
3 follow-up statements
589 
WWUS75 KVEF 082206
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
206 PM PST Fri Dec 8 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-091015-
/O.CON.KVEF.WI.Y.0044.231209T0800Z-231210T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Searchlight, Mohave Valley, Hoover Dam,
Mitchell Caverns, Lake Havasu City, Oatman, Vidal Junction,
Primm, Baker, Bullhead City, Cal-Nev-Ari, Laughlin, Desert Hills,
Needles, Topock, and Mountain Pass
206 PM PST Fri Dec 8 2023 /306 PM MST Fri Dec 8 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT PST /1 AM MST/ 
TONIGHT TO 4 PM PST /5 PM MST/ SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...From midnight PST /1 AM MST/ tonight to 4 PM PST /5 PM MST/ 
  Saturday.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles. Choppy waters and large waves will 
  occur on area lakes. Tree limbs could be blown down and a few 
  power outages may result. Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving high profile vehicles or motorcycles. 
Boaters should avoid the open waters or postpone outings until winds 
subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

Stessman
350 
WWUS75 KVEF 090803
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1203 AM PST Sat Dec 9 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-100000-
/O.CON.KVEF.WI.Y.0044.000000T0000Z-231210T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Bullhead City, Mohave Valley, Oatman,
Vidal Junction, Cal-Nev-Ari, Laughlin, Mountain Pass, Mitchell
Caverns, Desert Hills, Primm, Baker, Hoover Dam, Needles, Topock,
Searchlight, and Lake Havasu City
1203 AM PST Sat Dec 9 2023 /103 AM MST Sat Dec 9 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS 
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...Until 4 PM PST /5 PM MST/ this afternoon.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles. Choppy waters and large waves will 
  occur on area lakes. Tree limbs could be blown down and a few 
  power outages may result. Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving high profile vehicles or motorcycles. 
Boaters should avoid the open waters or postpone outings until winds 
subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
300 
WWUS75 KVEF 092351
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
351 PM PST Sat Dec 9 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-100100-
/O.EXP.KVEF.WI.Y.0044.000000T0000Z-231210T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Baker, Mohave Valley, Mountain Pass,
Vidal Junction, Primm, Searchlight, Needles, Desert Hills, Lake
Havasu City, Topock, Cal-Nev-Ari, Bullhead City, Hoover Dam,
Laughlin, Oatman, and Mitchell Caverns
351 PM PST Sat Dec 9 2023 /451 PM MST Sat Dec 9 2023/

...WIND ADVISORY WILL EXPIRE AT 4 PM PST /5 PM MST/ THIS AFTERNOON...

Winds are expected to gradually decrease through the evening, but 
staying elevated through the overnight hours and again tomorrow. 
Wind gusts of 30-35 mph will be possible, but advisory level winds 
of 40 mph or more are not expected to continue. Therefore, the 
advisory will be allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

TB3

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 7, 3:13 PM MST, 10 hours 48 minutes earlier.

Area forecast discussion, Dec 7, 3:13 PM MST, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
213 PM PST Thu Dec 7 2023

.SYNOPSIS...A passing trough will produce gusty west winds today,
and gusty north winds Friday and Saturday as well as a drop in
temperatures. High pressure will build over the Desert Southwest,
which will increase temperatures through midweek.
&&

.SHORT TERM...Today through Saturday.

Temperatures today will range 5 to 8 degrees above seasonal normals.
This will be the warmest day of the forecast period, as an inside
slider will bring cooler temperatures and gusty winds to the region
going into the weekend. Gusty west winds today will be primarily
focused in the western Mojave Desert this afternoon before gusty
north-northwest winds set up across the region Friday and Saturday.
Gusts will primarily range from 10 to 20 mph, though the highest
wind gusts will exist late Friday through Saturday morning
/ early afternoon, particularly along the Colorado River Valley,
where tightened surface gradients will result in gusts approaching
40 mph at times. No wind-related headlines are expected, as the
highest gusts will be fairly localized in space and time.
However, it is of note that wave heights on Lake Mead and Lake
Mohave will range from 1 to 3 feet Friday and Saturday, which is
dangerous for small craft. Temperatures will bottom out on
Saturday, with high temperatures between 4 and 6 degrees below
seasonal averages.

.LONG TERM...Sunday through next Thursday.

A ridge of high pressure will build through the weekend, which will
allow temperatures to increase back to above-average through the
remainder of the forecast period.

Ensemble means continue to indicate the development of a trough
early next week, with it closing off over the Four Corners midweek.
Details regarding intensity and impacts remain unclear at this time,
but as mentioned in the previous discussion, moisture is limited,
with PWATs hardly exceeding 0.30" across the Mojave Desert.
Temperatures will drop closer to seasonal normals, with increased
wind speeds likely from the tightened surface pressure gradients.
&&

.AVIATION...For Harry Reid...Light winds are expected through the
remainder of the afternoon with occasional northeast winds up to 5
kts at times through sunset. Winds overnight will generally become
southwest around 7 kts. Light winds Friday morning, but are expected
to increase out of the northeast after 18z with speeds around 8 kts.
FEW-SCT high clouds linger through most of the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty west winds occurring this afternoon across
western San Bernardino County with sustained winds 18-22 kts with
gusts to around 30 kts. These winds are expected to decrease after
23z, but remain gusty through the overnight period with speeds
around 14 kts with gusts between 20-25 kts. These winds are also
expected to last through Friday. Elsewhere, look for winds generally
less than 10 kts through Friday morning. Winds will increase in the
vicinity of EED and IFP Friday afternoon with north winds gusting to
around 15-20 kts in the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.